California, 2023High Wind in California, January 1, 2023
January 1, 2023 · NWS PSR · 2 events in 1 county or zone
A strong low pressure system moved across the southwest on the 1st, dragging a cold front from west to east. Along with some light rainfall activity, strong winds were also observed, mainly behind the cold front as it moved through during the late morning hours, with the strongest winds observed during the afternoon hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved across the southwest on the 1st, dragging a cold front from west to east. Along with some light rainfall activity, strong winds were also observed, mainly behind the cold front as it moved through during the late morning hours, with the strongest winds observed during the afternoon hours. The strongest winds were observed across portions of Imperial County, where gusts over 60 mph were measured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jan 1, 10:56 AM PST, 6 minutes earlier.
Area forecast discussion, Jan 1, 10:56 AM PST, 6 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1156 AM MST Sun Jan 1 2023
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
A potent storm system will move across the area throughout the
day today, bringing widespread rainfall along with some embedded
thunderstorms through early afternoon. Scattered showers and
isolated thunderstorms will continue to be a possibility across
the south-central Arizona lower deserts through this evening,
while higher elevation snowfall is likely this evening through
Monday morning. Another weaker system should deliver additional
precipitation on Tuesday, but with lower amounts and mainly over
Arizona. This will be followed by a drying trend with temperatures
gradually returning back to normal for the latter half of the
week.
&&
.DISCUSSION...
The approaching Pacific weather system continues to strengthen as
indicated by the impressive satellite appearance over the past
6-12 hours. A strong cold front is currently moving into southern
California and will continue to track eastward through the area
today as the upper level trough tracks into the Southwestern U.S.
while becoming slightly negatively tilted. This trough will be
one of the more energetic weather systems we are likely to see
this season and is expected to bring a variety of impacts today
into early Monday.
The latest HREF shows a slightly slower timing of the cold
frontal rain band today, on the order of 2-3 hours slower than
what were expecting last night. The rain band is now expected to
move through southeast California between 11-14Z, southwest
Arizona between 14-17Z, and south-central Arizona between 17-20Z.
The band is expected to become stronger and more focused as it
approaches the Phoenix area mid morning with an eventual squall
line possible with embedded thunderstorms progressing through the
area later this morning. The band should continue through eastern
Arizona by mid afternoon. Moderate to possibly even a brief
period of heavy rainfall can be expected with the rain band,
especially from the Phoenix area and to the east. Rainfall rates
of a 0.5-1" per hour will likely be possible with the heaviest
part of the band, as well as a brief period of enhanced winds.
Winds should easily gust to 25-35 mph with the passage of the
cold front across south-central and eastern Arizona with localized
gusts of 40-50 mph likely.
HREF indicates rainfall amounts with the rain band will range
from 0.1-0.25" across southeast California and southwest Arizona
to 0.25-0.5" across the south- central Arizona deserts, including
Phoenix. Higher amounts are likely across the higher terrain north
and east of Phoenix, on the order of 0.5-1.0" possible. Guidance
also shows a good deal of cold-core type scattered showers and
possibly some isolated thunderstorms from La Paz County through
south-central Arizona during the afternoon, with the shower
threat lasting through at least the early overnight hours across
south-central Arizona. This could add another 0.1-0.5" to the rain
totals.
Colder air will also quickly sweep through the area during the
latter half of the day today with snow levels initially dropping
to around 6000 feet behind the cold front and then more gradually
falling to around 5000 feet during the overnight hours. Scattered
showers over the high terrain are expected to continue during
this time and even likely persist through Monday morning. Snow
accumulations of 3-6" are likely for elevations above 5500 feet
with a trace to a couple inches possible down to around 5000
feet. The Winter Weather Advisory for elevations above 5500 feet
has been shifted later with a start time now at 5 pm MST this
afternoon.
During the day Monday, the upper level trough will exit the region
to the northeast with only a very brief period of subsidence and
slight drying behind the system. This should allow for some peaks
of sunshine on Monday, but highs are only expected to reach into
the upper 50s across the Phoenix area to the lower 60s over the
western deserts. Following quickly behind will be another
shortwave trough with an additional batch of moisture streaming in
from the west starting Monday evening through Tuesday morning.
This next disturbance will be considerably weaker, but there
should be plenty of moisture for showers to develop across south-
central and eastern Arizona mainly during the morning hours
Tuesday. QPF amounts continue to lower further with around 0.1"
on average across the lower deserts to upwards of 0.25" possible
in the higher terrain north and east of Phoenix. Some the precip
is likely to start off as snow above around 5000 feet early in the
morning, but snow levels should gradually rise to closer to
5500-6000 feet into the afternoon. Latest preliminary snow
amounts have lowered to only an inch or two above 6000 feet.
For the latter half of the week, model ensembles are in better
agreement with a strong Pacific low approaching the Pacific
Northwest and northern California coast on Wednesday with upper
level ridging becoming amplified over our region. This ridging
should persist over our region into the first part of Thursday
with overall dry conditions likely and highs warming back to
around normal readings. By Thursday night into Friday, ensemble
guidance is favoring a weak shortwave trough potentially tracking
into our region after peeling off from the main large scale
trough just off the West Coast. Guidance also shows at least some
moisture working its way into our region associated with the
system, but ensemble output is not all that enthused with showing
much precip potential. For now, the latest NBM shows PoPs between
20-40% across southeast California late Thursday into early
Friday, but only 10-20% into south-central Arizona. NBM guidance
shows the near normal temperatures likely persisting into next
weekend with no significant weather features expected to impact
our region.
&&
.AVIATION... Updated at 1854Z.
South-Central Arizona including KPHX, KIWA, KSDL, KDVT:
Light to moderate showers continue across parts of the Valley this
morning, which has led to brief MVFR visibilities at times. The
primary aviation weather concerns will be associated with a line
of showers and embedded thunderstorms currently developing across
southwest Arizona. There is some uncertainty in the timing of this
line moving through the Phoenix area with the latest indications
now pointing to the latter part of the afternoon.
Visual conditions (CIG & VIS) are expected to briefly (up to 2 hrs)
fall to IFR/LIFR with the line of showers. The line of showers will
move east at 40-50 kts and be capable of mixing down brief westerly
wind gusts in excess of 30 kts (50-70% chance). Peak gusts up to 45-
50 kts cannot be ruled out. In the few hours leading up to the line
of showers, prior to the abrupt west-southwest shift, winds will
increase from the south to southeast with speeds up to 10-15 kts.
CIGs will quickly lower as the main band of showers move through
this afternoon with MVFR CIGs down to around 2-3 kft. Following the
line of showers later this afternoon, CIGs are expected to quickly
return to low VFR. Winds will remain breezy from the west to
southwest through Sunday evening. There may be a brief break in
isolated trailing showers Sunday evening before additional isolated
showers/storms redevelop near or just after midnight with MVFR
conditions possible.
Southeast California/Southwest Arizona including KIPL and KBLH:
Rain has now pushed east of the terminals with showers and
thunderstorms now in southwest Arizona. Visible satellite showed
clearing skies across southeast California with some lingering
MVFR CIGs at KBLH. Expect CIGs to improve going forward with FEW-
SCT clouds aoa 5 kft by late afternoon/early evening. W to SW
winds will climb upwards of 35-40 kts at KIPL and 25-35 kts at
KBLH this afternoon before decreasing this evening.
&&
.FIRE WEATHER...
The series of Pacific storm systems impacting the region will
continue through at least the early part of the week resulting in
cooler temperatures and periodic precipitation mainly through
Tuesday. A strong weather system will impact the region today
bringing additional widespread wetting rainfall and isolated
thunderstorms with strong gusty winds, followed by accumulating
snow possible in higher elevations of eastern districts this
evening into Monday. Yet another weather system is then likely
for Monday night and Tuesday, but with overall lighter
precipitation expected. High pressure is then likely to take over
across at least the eastern districts, while only low end chances
for wetting rains remain across southeast California for the rest
of the week. Higher than typical moisture levels will remain over
the area through the week with daily minimum humidity levels
mostly staying above 40-50% across the lower deserts to 50-70%
over higher terrain areas. Aside from the gusty winds today, winds
will remain seasonally light for the majority of the time frame.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
Monday for AZZ557-558-563.
CA...Wind Advisory until 7 PM PST this evening for CAZ562>567.
&&
DISCUSSION...Kuhlman
AVIATION...Smith/Young
FIRE WEATHER...KuhlmanIn the hours before
Special weather statement, Jan 1, 10:23 AM PST, 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1123 AM MST Sun Jan 1 2023
AZZ530-533-CAZ569-570-011915-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
1123 AM MST Sun Jan 1 2023
...A strong thunderstorm will impact portions of northwestern La Paz,
San Bernardino and Riverside Counties through 1215 PM MST/1115 AM
PST/...
At 1123 AM MST/1023 AM PST/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Blythe, or 28 miles southwest of
Parker, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Poston.
This includes the following highways...
AZ Route 72 between mile markers 14 and 21.
AZ Route 95 between mile markers 125 and 141.
CA Route 95 between mile markers 9 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3399 11407 3369 11451 3378 11467 3408 11446
3408 11444 3411 11441 3414 11435 3414 11431
TIME...MOT...LOC 1823Z 223DEG 30KT 3378 11455
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HeilSpecial weather statement, Jan 1, 10:25 AM PST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1125 AM MST Sun Jan 1 2023
AZZ531>533-535-536-011915-
Gila River Valley AZ-Kofa AZ-Southeast Yuma County AZ-
Central La Paz AZ-Yuma AZ-
1125 AM MST Sun Jan 1 2023
...Strong thunderstorms will impact portions of east central La Paz
and central Yuma Counties through 1215 PM MST...
At 1125 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Kofa Wildlife Refuge to 7
miles south of Fortuna Foothills. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fortuna Foothills, Wellton, Tacna, Kinter, Ligurta, Palm Canyon and
Roll.
This includes the following highways...
AZ Interstate 8 between mile markers 13 and 42.
AZ Route 95 near mile marker 41, and between mile markers 51 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3348 11357 3254 11402 3256 11449 3331 11414
TIME...MOT...LOC 1825Z 251DEG 16KT 3330 11395 3256 11440
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HeilLocal storm report, Jan 1, 10:34 AM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1134 AM MST SUN JAN 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM NON-TSTM WND GST 2 W OCOTILLO 32.74N 116.04W
01/01/2023 M48 MPH IMPERIAL CA MESONET
MESONET STATION IMPSD 2.2 W OCOTILLO (SDGE).
&&
JHHigh Wind, Imperial Valley
- When
- January 1, 11:02 AM PST
- Where
- Imperial Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.040, -115.365 (the zone’s center; the record gives no point)
A 61 mph wind gust was measured at El Centro Naval Facility.
High Wind, Imperial Valley
- When
- January 1, 11:53 AM PST
- Where
- Imperial Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.040, -115.365 (the zone’s center; the record gives no point)
A 60 mph wind gust was measured at the Imperial County Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Snow in California, January 1, 20233 deaths · $134 million · 5 events
- Flooding in California, January 1 to 17, 2023$272 million · 6 events
- Flash Flooding and Heavy Snow in Utah, January 1 to 3, 2023$60,000 · 19 events
- Drought in Oklahoma, January 1 to 31, 202346 events
- Flash Flood and Flood in Arizona, January 1 to 2, 2023$40,000 · 2 events
- Drought in Nebraska, January 1 to 31, 202326 events
- Flash Flooding and Debris Flows in California, January 1, 2023$2,000 · 62 kt wind · 26 events
- Drought in Kansas, January 1 to 31, 202323 events
- Drought in Nebraska, January 1 to 31, 202321 events
- Winter Storm and Winter Weather in Wyoming, January 1 to 2, 202320 events
- Drought in Oklahoma, January 1 to 31, 202318 events
- Drought in South Dakota, January 1 to 31, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077665, 1077666.